MAUDE Adverse Event Report: ANGIODYNAMICS DURAFLOW 2 CHRONIC HEMODIALYSIS CATHETER; HEMODIALYSIS DIALYSIS CATHETER

ANGIODYNAMICS DURAFLOW 2 CHRONIC HEMODIALYSIS CATHETER; HEMODIALYSIS DIALYSIS CATHETER
Catalog Number H787103012035
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Death (1802); Exsanguination (1841)
Date of Event 08/09/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Angiodynamics has been in contact with the initial reporter ((b)(6)).They provided additional detail that the blue hub luer had completely pulled out of the extension tubing.There was no fracture of the extension tubing and no breakage of the hub luer itself.Fresenius also provided information that the duraflow dialysis catheter device was implanted at (b)(6) hospital in (b)(6).There are two (2) facilities in (b)(6) for this hospital (main location and east location) and angiodynamics has been in contact with both of them.Additional research is in progress to confirm the reported implant date of the device in situ (in the patient) on the event date of (b)(6) 2019.Angiodynamics has been in contact with the coroner's office for this case.They stated that an autopsy was not performed.They were able to provide a photo of just the catheter tubing exiting the patient's skin and clamped off.The suture wing and proximal portion of the dialysis catheter were not photographed.All portions of the device were discarded.The photo provided does not provide conclusive evidence that the device in question is a duraflow dialysis catheter.A review of the angiodynamic's complaint files for the past five (5) years showed that there has been no previous death events associated with duraflow dialysis catheter device.Per the current angiodynamic's complaint report (trending previous 15 months), this is the only reported complaint for the duraflow dialysis catheter of hub luer detaching/pulling out of the extension tubing.An investigation into the root cause of this incident is currently in progress.The results of the investigation will be sent via a supplemental medwatch.Complaint # (b)(4).
 
Event or Problem Description
User medwatch report (b)(4) received from end user facility ((b)(6)) on 28-aug-2019 via hardcopy mail.Patient had a duraflow dialysis catheter implanted on (b)(6) 2014 and was receiving dialysis treatment on (b)(6) 2019.Pt.Attended regularly scheduled dialysis treatment.Pre-treatment vital signs were: weight (b)(6) kg, blood pressure 148/57, pulse 72, respiration 18, temp.96.8.Treatment started at 0623 via right internal jugular catheter at an ordered blood flow rate of 400ml/min.Hemaclip attached to venous line.At approximately 0718, staff member noted blood on the floor, treatment chair, and patient's shirt.Staff reported the blue hub of the catheter had disconnected from the lumen of the catheter.Hemasafe clip remained attached to the blood line.Patient was non-responsive.Saline bolus given through red hub of catheter.Cpr started and 911 called.Per staff reports, as ems transferred the patient from the treatment chair to the stretcher, the red hub also detached from the catheter lumen.No additional blood loss was experienced by the patient, as the catheter lumen was clamped, pt.Transferred to local hospital.Patient expired in the emergency department at 0815.
 
Additional Manufacturer Narrative
No product was returned for evaluation.A picture was provided by the coroner's office showing a portion of the catheter tubing as it exits the skin site, however, this by itself could not confirm the device was a duraflow 2 dialysis catheter device.The device associated with this report is a long -term dialysis catheter which is partially implanted into the patient to provide an access point for routine dialysis treatment.The distal potion of the catheter is tunneled under the skin and into a large blood vessel.The catheter hub, luer fittings, clamps, and extension tubing remain above the skin line, and are used to connect the patient to the dialysis circuit each time dialysis treatment is required.It is an established practice to replace the catheter luer fittings or clamps when they become worn or damaged due to repeated connection for routine dialysis treatment.This allows continued vascular access without requiring the replacement of the implanted portion of the device.The device was implanted on (b)(6) 2014 at (b)(6) hospital in (b)(6).The patient received routine dialysis care until (b)(6) 2019, when the fresenius dialysis center in (b)(6) noticed that a clamp was broken and referred the patient to (b)(6) hospital in (b)(6) to have the dialysis catheter replaced.(b)(6) hospital decided to not replace the dialysis catheter but instead to repair the clamps/luers.Although angiodynamics does provide a repair kit for this purpose (item code h787103018015), the clinician at (b)(6) hospital did not use an angiodynamics repair kit to replace the clamp/luers.Instead, they cut up a new duraflow 2 dialysis catheter to obtain the clamps and luers to facilitate the repair.After cutting off the original luer fittings from the extension tubing, the clamps taken from the newer catheter were slid over the extension tubing, and luer fittings taken from the new catheter were then bonded to the original extension tubing using dermabond skin adhesive.The patient continued dialysis treatment using the "repaired" dialysis catheter until (b)(6) 2019.At that time, the fresenius dialysis center noticed that one of the luers pulled out of the extension tubing.The patient was sent to the local hospital, (b)(6) hospital in (b)(6) for evaluation of the device.According to the records, this facility did some sort of evaluation of the patient and stated that the dialysis catheter was ok to use.It is unknown what evaluation of the patient or dialysis catheter was performed.Routine dialysis treatment using the repaired dialysis catheter continued up to the event date of (b)(6) 2019.On (b)(6) 2019 during dialysis treatment at the fresenius dialysis center in (b)(6), the "repaired" connection between the blue luer fitting and the original catheter extension tubing separated, resulting in significant blood loss and subsequent patient death.Subsequent to the event, a review was conducted by mr.(b)(6), nurse consultant/inspector of the office of the inspector general for the state of (b)(6).In his review, he confirmed that the patient event on (b)(6) 2019 was not a failure of the device, but was related to the type of "repair" performed in (b)(6) 2019 and the missed opportunities for ensuring the device was adequate for treatment use, both at (b)(6) hospital in (b)(6) 2019 and (b)(6) hospital in (b)(6) 2019.A review of the device history records was performed for the reported packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly, and performance specifications.The instruction for use, supplied to the end user with this catalog number, contains the following statements: potential complications: exsanguination.Warnings: in the rare event that a hub or connector separates from any component during insertion or use, take all necessary steps and precautions to prevent blood loss or air embolism and remove catheter.Catheter precautions: in the event a clamp breaks, replace the catheter at the earliest opportunity.Clamping of the tubing repeatedly in the same location may weaken tubing.Avoid clamping near the luers and hub of the catheter.Use only luer lock (threaded) connectors with this catheter.Repeated over tightening of bloodlines, syringes, and caps will reduce connector life and could lead to potential connector failure.Corrective/preventative actions: no correction is required as there was no manufacturing root cause for this event.This was a clear case of the original dialysis catheter device being adulterated by a clinician.A review of the angiodynamics complaint system noted no trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Complaint # (b)(4).

Brand Name
DURAFLOW 2 CHRONIC HEMODIALYSIS CATHETER
Common Device Name
HEMODIALYSIS DIALYSIS CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key9128885
Report Number1319211-2019-00088
Device Sequence Number14066489
Product Code MSD
UDI-Device IdentifierH787103012035
UDI-PublicH787103012035
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K110936
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source health professional,other,use
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberH787103012035
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/28/2019
Supplement Date Received by Manufacturer08/28/2019
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date11/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age67 YR
Patient Weight59